Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Nashville, TN

February 21, 1997Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 21, 1997, 9:02 AM CST for Putnam County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 9:02 AM CST (15:02 UTC)
Expired
Feb 21, 1997, 9:45 AM CST
In force
43 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Putnam County, TN

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:45 AM CSTThunderstorm Wind 50Cookeville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 7:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS1 KBNA 211504 RRA
SVRBNA
TNC141-211545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
902 AM CST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...PUTNAM COUNTY
 
A SEVERE THUNDERSTORM 10 MILES NORTH OF SMITHVILLE IN DEKALB COUNTY WAS
MOVING NORTHEAST AT 40 MILES AN HOUR. THIS STORM WILL MOVE THROUGH THE
TOWNS OF BAXTER...COOKEVILLE...AND ALGOOD BY 945 AM. DAMAGING WINDS WILL
OCCUR WITH THESE STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:13 AM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Feb 21, 2:13 AM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CST FRI FEB 21 1997

BLUSTERY WNDS TDY SUGGEST A WIND ADVISORY IS PROBABLY IN ORDER FOR
MIDDLE TN.

INITIAL LINE OF TSTMS NR MEMPHIS WILL PROBABLY PUSH THROUGH OUR
AREA LATER THIS MORNING, WITH A POTENTIAL FOR MORE INTENSE TSTMS
LATER TDY. AFTERNOON WEATHER COULD GET INTERESTING, AS SFC CDFNT
AND THETA-E RIDGE MOVE INTO MIDDLE TN AND ARE ACCOMPANIED BY
COLDER TEMPS AND DRIER AIR ALOFT. ANY BREAKS IN THE CLOUDS LATE
TDY, AND SFC HEATING, WILL ONLY ADD TO SVR WX POTENTIAL.

PROBABLY WOULDN'T HURT TO MENTION "A FEW TSTMS PSBLY SVR TDY".
ALSO, WUD PROBABLY CONFINE TSTM POTENTIAL "MAINLY BEFORE MIDNIGHT"
OVER MOST OF MIDDLE TN TONIGHT, AS CDFNT SHOULD BE TO THE WRN
PLATEAU BY THEN.

LATEST GUIDANCE SUGGESTS SATURDAY MAY NOT BE QUITE AS CLDY AS CURRENT
FCST INDICATES. CLOUDS MAY BE CONFINED MAINLY TO THE MORNING, WITH
SOME DECREASE IN CLDS IN THE AFTERNOON.

CURRENT ZFP TEMP FCST LOOKS REASONABLE AND SHOULD REQUIRE FEW
IF ANY ADJUSTMENTS.

In the hours before

Special weather statement, Feb 21, 4:35 AM CST, 4 hours 27 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 AM CST FRI FEB 21 1997

... A WIND ADVISORY IS IN EFFECT FOR TODAY ...
... SEVERE THUNDERSTORMS ARE POSSIBLE ...

A STRONG STORM SYSTEM WILL PUSH OUT OF THE MISSISSIPPI VALLEY INTO THE
TENNESSEE VALLEY TODAY...AND BRING STRONG WINDS...AND THE THREAT FOR
SEVERE WEATHER INTO MIDDLE TENNESSEE. A WIND ADVISORY IS IN EFFECT FOR
TODAY...FOR SUSTAINED WINDS OF 25 MPH AND FREQUENT GUSTS TO 35 MPH OR
MORE. WINDS OF THIS STRENGTH CAN EASILY BLOW LIMBS FROM TREES...AND
CREATE DANGEROUS CROSS WINDS FOR MOTORISTS...AND LOOSE LIGHT WEIGHT
OBJECTS LEFT OUTDOORS WILL BECOME PLAYTHINGS FOR THE WIND.

THUNDERSTORMS COULD BECOME SEVERE TODAY...AND THERE IS ALSO A POTENTIAL
FOR TORNADOES. TORANDO WATCHES HAVE ALREADY BEEN ISSUED TODAY FOR
PARTS OF TENNESSEE...INCLUDING PARTS OF MIDDLE TENNESSEE...AND YOU
SHOULD STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION AND
LISTEN FOR ANY ADDITIONAL WATCHES OR WARNINGS THAT MIGHT BE ISSUED
LATER TODAY.
Special weather statement, Feb 21, 4:46 AM CST, 4 hours 16 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 AM CST FRI FEB 21 1997

... A WIND ADVISORY IS IN EFFECT FOR TODAY ...
... SEVERE THUNDERSTORMS ARE POSSIBLE ...

A STRONG STORM SYSTEM WILL PUSH OUT OF THE MISSISSIPPI VALLEY INTO THE
TENNESSEE VALLEY TODAY...AND BRING STRONG WINDS...AND THE THREAT FOR
SEVERE WEATHER INTO MIDDLE TENNESSEE. A WIND ADVISORY IS IN EFFECT FOR
TODAY...FOR SUSTAINED WINDS OF 25 MPH AND FREQUENT GUSTS TO 35 MPH OR
MORE. WINDS OF THIS STRENGTH CAN EASILY BLOW LIMBS FROM TREES...AND
CREATE DANGEROUS CROSS WINDS FOR MOTORISTS...AND LOOSE LIGHT WEIGHT
OBJECTS LEFT OUTDOORS WILL BECOME PLAYTHINGS FOR THE WIND.

THUNDERSTORMS COULD BECOME SEVERE TODAY...AND THERE IS ALSO A POTENTIAL
FOR TORNADOES. TORANDO WATCHES HAVE ALREADY BEEN ISSUED TODAY FOR
PARTS OF TENNESSEE...INCLUDING PARTS OF MIDDLE TENNESSEE...AND YOU
SHOULD STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION AND
LISTEN FOR ANY ADDITIONAL WATCHES OR WARNINGS THAT MIGHT BE ISSUED
LATER TODAY.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:01 AM CSTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
Feb 21, 6:04 AM CSTSevere Thunderstorm WarningOHXStewart41 min
Feb 21, 6:07 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne53 min
Feb 21, 6:35 AM CSTFlash Flood WarningOHXBenton3 hr
Feb 21, 6:48 AM CSTSevere Thunderstorm WarningOHXMontgomery57 min
Feb 21, 6:57 AM CSTSevere Thunderstorm WarningOHXMaury48 min
Feb 21, 7:06 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson69 min
Feb 21, 7:33 AM CSTSevere Thunderstorm WarningOHXRutherford, Sumner, Wilson57 min
Feb 21, 7:59 AM CSTSevere Thunderstorm WarningOHXFranklin46 min
Feb 21, 8:10 AM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith50 min
Feb 21, 8:17 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy43 min
Feb 21, 8:27 AM CSTSevere Thunderstorm WarningOHXJackson48 min
Feb 21, 8:32 AM CSTSevere Thunderstorm WarningOHXWarren43 min
Feb 21, 8:46 AM CSTSevere Thunderstorm WarningOHXOverton, Pickett44 min
Feb 21, 8:54 AM CSTSevere Thunderstorm WarningOHXWhite51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.